Thunderstorm Wind, Erie
- When
- July 3, 6:44 PM EST
- Where
- Erie County, North Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.000, -80.430
Thunderstorm winds downed a few trees.
A cold front moved across the Upper Ohio Valley on July 3rd. Scattered showers and thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved across the Upper Ohio Valley on July 3rd. Scattered showers and thunderstorms developed ahead of the front. A few of the thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 3, 5:21 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
621 PM EDT TUE JUL 3 2012
.SYNOPSIS...
WITH A WARM FRONT NORTH OF THE AREA...TEMPERATURES WILL CLIMB INTO
THE 90S OVER THE NEXT THREE DAYS. A FEW MINOR DISTURBANCES
CONTINUES THE CHANCE FOR SHOWERS/THUNDERSTORMS. THE COLD FRONT IS
EXPECTED TO MOVE ACROSS FRIDAY NIGHT OR SATURDAY BRINGING SLIGHTLY
COOLER WEATHER TO THE REGION FOR NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FOR 630 PM UPDATE...LITTLE TO CHANGE TO ONGOING FORECAST. STILL
LOOKS LIKE CURRENT ACTIVITY OVER NORTHERN LAKE ERIE AND POINTS
FURTHER NORTH WILL DROP SE INTO THE SNOWBELT AREA LATE THIS EVENING.
AFTER THAT MOVES THROUGH JUST SCT TO ISOLATED SHOWERS AND STORMS
POSSIBLE. A FEW STORMS COULD STILL BE SEVERE. REST OF AREA WILL SEE
JUST ISOLATED STORMS AT MOST SINCE AIRMASS A LITTLE DRIER THERE. LOW
TEMPS WILL STAY ON THE WARM SIDE WITH READINGS MOSTLY DROPPING INTO
A 70 TO 75 RANGE.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
THE HEAT MOVES FURTHER INTO WESTERN OHIO WEDNESDAY AND HAVE PUT UP
THE HEAT ADVISORY THERE. THE RIDGE IS A LITTLE MORE AMPLIFIED
WEDNESDAY...BUT THERE ARE STILL ENOUGH BUCKLES IN THE NORTHWEST
FLOW ACROSS THE GREAT LAKES THAT WILL HAVE TO CONTINUE THE CHANCES
FOR SHOWERS/THUNDERSTORMS. A GOOD SPREAD IN GUIDANCE TEMPERATURES
FOR WEDNESDAY...BUT SIDED ON THE WARM SIDE AS HAS BEEN THE CASE
THIS YEAR. THAT PLACES TOL/FDY IN THE UPPER 90S.
MORE IN THE WAY OF HIGH PRESSURE FOR THURSDAY AND HAVE CONTINUED
THE DRY FORECAST. WILL LIKELY NEED ANOTHER HEAT ADVISORY FOR
THURSDAY ACROSS THE WEST.
WE GET ANOTHER PUSH FOR THE HEAT ON FRIDAY AS A MORE
DEFINED/SUBSTANTIAL COLD FRONT MOVES INTO THE GREAT LAKES. WILL GO
WITH TRIPLE DIGIT HIGHS FOR TOL/FDY AND MID/UPPER 90S ELSEWHERE IN
OHIO. NW PA WILL PUT IN THE LOWER 90S. WILL BRING IN PRECIP
CHANCES FOR FRIDAY NIGHT WITH THE APPROACH OF THE FRONT. THERE IS
TIMING DIFFERENCES THOUGH WITH THIS FRONT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS CONTINUE TO HAVE SOME DIFFERENCES BUT THE CONSENSUS SEEMS TO
BE THAT A COLD FRONT WILL DROP SOUTH ACROSS THE REGION ON SATURDAY.
IT WILL TAKE SOME TIME FOR COOLER AIR TO MOVE IN BEHIND THIS FRONT
SO WILL KEEP HIGHS IN THE 90S. THE FRONT WILL STALL NEAR THE OHIO
RIVER ON SUNDAY. WILL KEEP SMALL CHANCES FOR PRECIP IN THROUGH
SUNDAY WITH BEST CHANCES IN THE SOUTH. HIGH PRESSURE WILL BUILD IN
FOR MONDAY AND TUESDAY. BY TUESDAY READINGS SHOULD BE BACK CLOSE TO
NORMAL.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
FIRST WAVE OF PRECIP IS JUST EXITING THE KCLE AREA. THIS AREA OF
SHOWERS AND THUNDERSTORMS WILL AFFECT THE EASTERN TAF SITES THE
NEXT COUPLE OF HOURS. PRECIP NORTH OF KDTW MAY AFFECT KERI LATER
THIS AFTERNOON. THE BIG QUESTION IS WHETHER MORE STORMS WILL
DEVELOP TO THE WEST AND AFFECT WESTERN OHIO. IT MAY BE CAPPED
THERE SO THINK THE BRUNT OF ACTIVITY DURING THE EVENING WILL BE
OVER NE OH AND NW PA. SOME INDICATION FROM THE MODELS THAT ANOTHER
WAVE OF STORMS WILL MOVE ACROSS THE REGION LATE TONIGHT AND
WEDNESDAY MORNING AHEAD OF THE COLD FRONT. WILL INCLUDE A MENTION
IN THE TAFS. WINDS WILL REMAIN VARIABLE AROUND ANY OF THE STRONGER
THUNDERSTORMS WITH A GENERAL W TO SW FLOW ELSEWHERE. VSBYS COULD
BRIEFLY DIP TO IFR WITH ANY OF THE STRONGER STORMS.
.OUTLOOK...POSSIBLE SHOWERS/THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT WILL RESULT IN NON VFR CONDITIONS IN AND NEAR THE STORMS.
&&
.MARINE...
WINDS MAY BE VARIABLE THROUGH LATE AFTERNOON AND THEN SOUTHWEST FOR
THE OVERNIGHT. THE MODELS TRY TO INCREASE THE WINDS ESPECIALLY ON
THE EAST END OF THE LAKE THIS EVENING FOR A SHORT TIME. ON THE EDGE
ABOUT THAT BUT WENT WITH IT.
OTHERWISE THE WINDS WILL BE LIGHT THROUGH THE WEEKEND WITH MAINLY A
SOUTHWEST OR ONSHORE FLOW. THE FLOW WILL BE NORTHEAST THURSDAY WITH
HIGH PRESSURE TO THE NORTH AND THEN AGAIN ONSHORE OVER THE WEEKEND
WITH HIGH PRESSURE TO THE NORTH AND A FRONTAL BOUNDARY SOUTH OF THE
LAKE.
THE MAIN THREAT FOR ANY HEADLINES ON THE LAKE WILL BE SPECIAL MARINE
WARNINGS FOR THUNDERSTORMS AND THAT WILL BE ON AND OFF THROUGH THE
WEEKEND.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY FROM NOON TO 9 PM EDT WEDNESDAY FOR OHZ003-
006>008-017-018-027-028-036-037-047.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN/ADAMS
SHORT TERM...OUDEMAN
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KIELTYKAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 324 PM EDT TUE JUL 3 2012 OHZ003-006>008-017-018-027-028-036-037-047-042000- LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION- MORROW-KNOX- 324 PM EDT TUE JUL 3 2012 ...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT IF THUNDERSTORMS DEVELOP THEY COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. HEAT INDEX VALUES WILL BE EXCEEDING 100 DEGREES WEDNESDAY THROUGH FRIDAY AND ADDITIONAL HEAT ADVISORIES WILL LIKELY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ009>011-019>021-029>032-038-042000- ERIE OH-LORAIN-CUYAHOGA-HURON-MEDINA-SUMMIT-RICHLAND-ASHLAND-WAYNE- STARK-HOLMES- 324 PM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT ANY THUNDERSTORMS THAT MOVE THROUGH THE AREA TONIGHT MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES MAY EXCEED 100 DEGREES ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-OHZ012>014-022-023-033-089-PAZ001>003-042000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA- ASHTABULA INLAND-PORTAGE-TRUMBULL-MAHONING-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 324 PM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT ANY THUNDERSTORMS THAT MOVE THROUGH THE AREA TONIGHT MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OUDEMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
148 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM TSTM WND DMG BAY VILLAGE 41.49N 81.93W
07/03/2012 CUYAHOGA OH DEPT OF HIGHWAYS
A TREE AND A LARGE LIMB DOWN.
&&
KIELTYKAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
158 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND GST SHEFFIELD LAKE 41.49N 82.10W
07/03/2012 E60.00 MPH LORAIN OH EMERGENCY MNGR
WIND REPORT OCCURRED AT STATE ROUTE 6 AND LAKE BREEZE
ROAD.
1035 AM TSTM WND DMG BAY VILLAGE 41.49N 81.93W
07/03/2012 CUYAHOGA OH DEPT OF HIGHWAYS
A TREE AND A LARGE LIMB DOWN.
1105 AM HAIL TIFFIN 41.12N 83.18W
07/03/2012 E0.88 INCH SENECA OH TRAINED SPOTTER
1115 AM TSTM WND DMG 3 NE OBERLIN 41.32N 82.18W
07/03/2012 LORAIN OH LAW ENFORCEMENT
TREE DOWN INDIAN HOLLOW AND MURDON ROADS IN CARLISLE
TOWNSHIP...IT BLOCKED THE ROAD. OTHER LARGE LIMBS DOWN IN
THE AREA.
1125 AM HAIL 9 WNW MEDINA 41.19N 82.03W
07/03/2012 E0.75 INCH MEDINA OH PUBLIC
1133 AM TSTM WND DMG 4 W MEDINA 41.14N 81.94W
07/03/2012 MEDINA OH LAW ENFORCEMENT
TREE DOWN IN YORK TOWNSHIP.
1140 AM TSTM WND DMG 2 NNE LODI 41.06N 82.00W
07/03/2012 MEDINA OH LAW ENFORCEMENT
TREE DOWN VANDERMARK AND 224.
1145 AM HAIL 4 WSW MEDINA 41.11N 81.94W
07/03/2012 E0.75 INCH MEDINA OH BROADCAST MEDIA
1200 PM HAIL CRESTON 40.98N 81.90W
07/03/2012 E0.75 INCH WAYNE OH TRAINED SPOTTER
1205 PM TSTM WND DMG 4 E CRESTON 40.98N 81.82W
07/03/2012 WAYNE OH TRAINED SPOTTER
SOME TREES DOWN IN STERLING.
1210 PM TSTM WND DMG WADSWORTH 41.02N 81.73W
07/03/2012 MEDINA OH LAW ENFORCEMENT
TREE DOWN IN WADSWORTH TOWNSHIP.
1213 PM HAIL SMITHVILLE 40.86N 81.86W
07/03/2012 E1.00 INCH WAYNE OH PUBLIC
1213 PM HAIL SMITHVILLE 40.86N 81.86W
07/03/2012 E0.88 INCH WAYNE OH TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL.
&&
KIELTYKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
510 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL SHAUCK 40.62N 82.66W
07/03/2012 E0.75 INCH MORROW OH FIRE DEPT/RESCUE
&&
YEAGERThe Cleveland radar (KCLE), 135 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
9 thunderstorm wind, 4 hail. Local standard time, as filed.
Thunderstorm winds downed a few trees.
Thunderstorm winds downed several trees.
Thunderstorm winds downed a few trees. At least one road was blocked by fallen trees.
Thunderstorm winds downed several trees and large limbs.
Thunderstorm winds downed many trees. Much of the town lost power.
Quarter sized hail was reported.
Thunderstorm wind gusts were estimated to be 65 mph by a retired meteorologist.
Thunderstorm winds downed a few trees.
Penny sized hail was reported.
Penny sized hail was observed.
Thunderstorm winds downed some trees.
Thunderstorm winds downed a few trees.
Quarter sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405289, 405704, 405700, 405298, 405284, 405293, 405295, 405699, 405287, 405703, 405701, 405698, 405292.